Metformin is the most effective drug used to treat conditions such as polycystic ovarian syndrome and insulin resistance. It is also used to prevent and treat type 2 diabetes. Metformin works by regulating blood-sugar levels. Because of that, it promotes weight loss and can improve fertility. As with most prescription medications, metformin can have problematic side effects. But there is a marked decrease in side effects after the first month of taking metformin. The most common side effect of taking metformin is diarrhea.
Reduce your dose, with the approval of a health-care professional. While diarrhea is most common in the initial weeks of taking metformin, reducing the dose may reduce the frequency, as it allows the body to adjust to the medication. The lowest dosage given is generally 500 mg. If you have started at a higher dose, the doctor may reduce the dosage to lessen side effects.
Consider switching to the extended-release version of metformin. Talk to your health-care provider about doing so. As it is a slow-release medication, it may reduce diarrhea, because smaller amounts are absorbed over the day rather than hitting your system all at once. Keep in mind that the extended-release version is more expensive.
Reduce consumption of carbohydrates and fat. People who follow a reduced–carbohydrate diet experience less diarrhea than those that do not. A diet that is rich in low-fat protein and low in carbohydrates, fats and sugar is optimal.
Take metformin with a meal. It should never be taken on an empty stomach. When metformin is taken on an empty stomach, it reacts with stomach acid and can cause an increase in diarrhea and other gastrointestinal issues.
Use over-the-counter medications to treat diarrhea. One such medication is Imodium. The relief is only temporary but can be used throughout the adjustment period.
Consume at least eight glasses of water per day while taking metformin. Try taking it at different times of the day to see if there is any difference in side effects.
Do not allow yourself to become dehydrated. Diarrhea can lead to dehydration. That can be dangerous when taking metformin, as it can lead to lactic acidosis, which is potentially fatal but also quite rare. Do not change your dosage without consulting a doctor. Avoid drinking alcohol while taking metformin. It can increase diarrhea.